Tamoxifen and Your Eyes
by Dana Isherwood
The insert that comes with tamoxifen states under the heading of WARNINGS "visual disturbance including corneal changes, cataracts and retinopathy have been reported in patients receiving NOLVADEX" (tamoxifen citrate). Although information is provided under the heading of ADVERSE REACTIONS, ocular toxicity is not listed. This raises three very important questions:
Are visual disturbances a rare event?
Do they occur at low doses (i.e., 20 mg/day)? and
If they occur, are they reversible?
During 1978 to 1990, only six publications; and eight patients with ocular toxicity were reported in the English language literature, thus suggesting that this adverse side effect is either a rare event or underreported. That it can occur at low doses is documented. In Pavlidis et al [Cancer, Vol. 69, No. 12, pp. 2961-2964 (1993)], researchers reported that out of 63 patients receiving 20 mg/day for 5 to 51 months, 4 patients (6%) developed decreased visual acuity, macular edema, and retinal opacities. Discontinuation of the drug resulted in a reversal of the decreased visual acuity and macular edema, but the retinal opacities remained.
At the American Association for Cancer Research annual meeting in San Francisco April 10-13, 1994, researchers from the University Hospital in Zurich, Switzerland, reported that not only does ocular toxicity occur at Low doses, but that the reversibility of visual symptoms is dependent on total cumulative dose. Twenty patients with visual symptoms; caused by tamoxifen were studied. Results showed that in 85% of patients deterioration of vision was the first symptom. Corneal, retinal and optic nerve abnormalities were reported in 60% of patients on less than 10 grams in total, 20% of patients on less than 100 grams in total, and in none of the patients taking more than 100 grams in total. At 20 mg/day, this equates to taking tamoxifen for somewhere between 1.4 years (10 g) to 13.7 years (100 g).
Dr. Piotr Szczesny who reported these results in San Francisco also mentioned that he has found that, since most breast cancer patients are women over 50, many doctors who are not well versed in this potentially devastating side effect will assume that the lack of visual acuity reported by their patients are the result of aging eyes rather than tamoxifen. These women will continue to take tamoxifen, thus increasing their chance of permanent injury.
BOTTOM LINE: Ocular toxicity from tamoxifen is a rare side effect with a potential for permanent damage to the eyes if not recognized early. If you are on tamoxifen, have your eyes examined annually. If you have any problems at all with your vision, see an ophthalmologist as soon as possible.
The article linked to below proposes that the ocular damage caused by tamoxifen is due to oxidative stress. The authors suggest that the use of antioxidants may help prevent such damage.
Exp Biol Med (Maywood). 2004 Jul;229(7):607-15.
Oxidative stress plays an important role in the pathogenesis of drug-induced retinopathy.
Clinical Safety and Risk Management, Pfizer Inc., Pfizer Global Research and Development, 50 Pequot Avenue, New London, CT 06320. firstname.lastname@example.org
Several pharmaceutical agents have been associated with rare but serious retinopathies, some resulting in blindness. Little is known of the mechanism(s) that produce these injuries. Mechanisms proposed thus far have not been embraced by the medical and scientific communities. However, preclinical and clinical data indicate that oxidative stress may contribute substantially to iatrogenic retinal disease. Retinal oxidative stress may be precipitated by the interaction of putative retinal toxins with the ocular redox system. The retina, replete with cytochromes P450 and myeloperoxidase, may serve to activate xenobiotics to oxidants, resulting in ocular injury. These activated agents may directly form retinal adducts or may diminish ocular reduced glutathione concentrations. Data are reviewed that suggest that indomethacin, tamoxifen, thioridazine, and chloroquine all produce retinopathies via a common mechanism-they produce ocular oxidative stress
Full article can be accessed here:
Cancer. 1988 Jan 1;61(1):33-5.
Reversible ocular toxicity related to tamoxifen therapy.
Ashford AR, Donev I, Tiwari RP, Garrett TJ.
Department of Medicine, Harlem Hospital Center, New York, NY 10037.
A 42-year-old woman with metastatic breast cancer developed bilateral optic disc swelling, retinal hemorrhages, and visual impairment three weeks after starting treatment with low doses of tamoxifen. Neurologic evaluation failed to provide an explanation for the ocular findings which resolved completely after cessation of tamoxifen therapy. This case suggests that tamoxifen has the potential for causing serious ophthalmologic toxicity which may be reversible if recognized early.
Long term studies in breast cancer patients using tamoxifen have shown an incidence of ocular toxicity of about 6%, with retinal opacity being the irreversible side effect. Other optic problems seem to resolve when the drug is withdrawn.